Primary Article

Erythromycin Ototoxicity: A Call to Heighten Recognition

Authors: CYNTHIA J. WHITENER, MD, JOHN E. PARKER, MD, N LeROY LAPP, MD

Abstract

Bilateral sensorineural hearing loss developed in a 64-year-old woman treated with intravenous erythromycin lactobionate for bacteremic pneumococcal pneumonia. Discontinuance of the antibiotic led to prompt correction of the hearing deficit. Reversible hearing loss is an infrequently described adverse effect attributed to high-dose erythromycin therapy. Possible risk factors, including age, gender, and hepatic and renal function, may contribute to the development of erythromycin ototoxicity.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References